Alert archive / Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Charleston, WV

May 12, 2019McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at May 12, 2019, 3:00 PM EDT for McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2019, 3:00 PM EDT (19:00 UTC)
Expired
May 12, 2019, 5:07 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 121 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS51 KRLX 121900
FFWRLX
VAC027-051-WVC047-122200-
/O.NEW.KRLX.FF.W.0007.190512T1900Z-190512T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
300 PM EDT Sun May 12 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  East central Dickenson County in southwestern Virginia...
  Southern Buchanan County in southwestern Virginia...
  McDowell County in southern West Virginia...

* Until 600 PM EDT.

* At 300 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Welch, Davenport, Gary, War, Northfork, Bradshaw, Keystone,
  Anawalt, Kimball, Jolo, Oakwood, Maybeury, Elbert, Vansant,
  Coalwood, Cucumber and Jenkinjones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3715 8232 3748 8152 3748 8147 3745 8143
      3746 8140 3742 8131 3727 8142 3726 8150
      3721 8156 3720 8168 3724 8174 3720 8176
      3718 8185 3713 8192 3712 8200 3707 8202
      3705 8205 3704 8208 3705 8210 3703 8221

$$

14
2 follow-up statements
061 
WGUS71 KRLX 122010
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
410 PM EDT Sun May 12 2019

VAC027-051-WVC047-122200-
/O.CON.KRLX.FF.W.0007.000000T0000Z-190512T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-Buchanan VA-McDowell WV-
410 PM EDT Sun May 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
EAST CENTRAL DICKENSON...SOUTHERN BUCHANAN AND MCDOWELL COUNTIES...

At 407 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already 
fallen. Although rain may ease over the next hour, additional 
thunderstorms and heavy rainfall may redevelop across the warned 
area. The threat of Flash flooding is expected to continue.

Some locations that will experience flooding include...
Welch, Davenport, Gary, War, Northfork, Bradshaw, Keystone, Anawalt,
Kimball, Jolo, Oakwood, Maybeury, Elbert, Vansant, Coalwood, Cucumber
and Jenkinjones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3715 8232 3748 8152 3748 8147 3745 8143
      3746 8140 3742 8131 3727 8142 3726 8150
      3721 8156 3720 8168 3724 8174 3720 8176
      3718 8185 3713 8192 3712 8200 3707 8202
      3705 8205 3704 8208 3705 8210 3703 8221

$$

RG
409 
WGUS71 KRLX 122107
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
507 PM EDT Sun May 12 2019

VAC027-051-WVC047-122116-
/O.CAN.KRLX.FF.W.0007.000000T0000Z-190512T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-Buchanan VA-McDowell WV-
507 PM EDT Sun May 12 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL DICKENSON...SOUTHERN
BUCHANAN AND MCDOWELL COUNTIES IS CANCELLED...

Although a few more showers will occur this evening, the heavy rain 
has ended. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3715 8232 3748 8152 3748 8147 3745 8143
      3746 8140 3742 8131 3727 8142 3726 8150
      3721 8156 3720 8168 3724 8174 3720 8176
      3718 8185 3713 8192 3712 8200 3707 8202
      3705 8205 3704 8208 3705 8210 3703 8221

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:09 PM EDT, 51 minutes earlier.

Area forecast discussion, May 12, 2:09 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
209 PM EDT Sun May 12 2019

.SYNOPSIS...
Cool upper low dominates weather into mid week. Cool, dry high
pressure for mid week. Another system with showers and storms
end of week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 140 PM Sunday...

An area of surface low pressure is rather aimlessly drifting
through western PA this afternoon, with a cold front extending
south through the eastern third of the forecast area. Near and
southeast of the front, have scattered showers moving through.
Opted to keep an isolated thunder mention due to some breaks in
the clouds. This surface low will stall out over western PA
tonight into Monday as it begins to feel the effects of a 500mb
low moving through the southern Great Lakes. This will keep a
chance of showers going overnight and Monday, mainly across the
northern and eastern thirds of the forecast area. Also expect
the low stratus to hang tough at least through the night, and
for the bulk of tomorrow across the northeastern forecast area.
We should see the best upper level support from Monday morning
into the the afternoon. Considered going with some isolated
thunder mention, but with little to no low level lift or
instability opted to leave out for now. Expect the most
efficient showers to occur this afternoon, especially in any
thunderstorm or taller shower. Widespread flooding is not
expected, but training cells could lead to isolated high water.

Afternoon temperatures today will top out generally 5-10 degrees
below normal, with highs on Monday even cooler thanks to the
clouds and weak cold air advection. Overnight lows will be near
to just above normal thanks to that same blanket of clouds.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM Sunday...

Lingering upslope precipitation expected on Tuesday in
northwesterly flow. Drier for Wednesday as high pressure builds
in to the region. Could see freezing temperatures or patchy
frost across parts of the higher terrain, mainly in sheltered
valleys Wednesday morning, but overall confidence is low at this
point due to expected winds. Still will bear watching. There is
still the possibility of a fast moving disturbance later in the
day Wednesday, which may create a brief shower, but for now,
general consensus is for a mainly dry forecast.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 205 PM Sunday...

Northwesterly flow remains in control for much of the long term
period, with showers and thunderstorms returning towards the end
of the week from disturbances in the flow. Gradual warming trend
expected towards the weekend as upper heights gradually build
across the area and region lies in the warm sector of
approaching low pressure from the midwest.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...

Showers along and ahead of a slowly moving cold front will
continue across the central and eastern forecast area. These
will then be reinforced by an upper level low swinging through
the lower Great Lakes tonight into Monday. This all spells
continued flight restrictions. Expect conditions to improve a
bit this afternoon and evening, with generally MVFR at the TAF
sites. Overnight, ceilings should lower back to IFR, with some
areas of fog also possible in sheltered valleys following any
rain shower. While confidence is high that we will not see much
VFR, confidence is much lower in timing specific changes. Winds
will generally be out of the west to northwest through the
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing of any category changes may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    M    L    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
EKN CONSISTENCY  H    H    H    L    M    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    M    M    H    H    H    H    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR possible in showers and stratus or fog Monday night into
Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZ
Hazardous weather outlook, May 12, 11:24 AM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1124 AM EDT Sun May 12 2019

VAZ003-004-WVZ024>026-033-034-039-040-515>526-131530-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1124 AM EDT Sun May 12 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Periods of heavy rain today could lead to isolated high water.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
131530-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
1124 AM EDT Sun May 12 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 12, 9:06 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 AM EDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            2 WSW CLARKSBURG        39.27N  80.37W
05/12/2019                   HARRISON           WV   911 CALL CENTER

            FLOODING ON DAVISSON RUN ROAD

&&

EVENT NUMBER RLX1901547

RPY
Local storm report, May 12, 9:10 AM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 AM EDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            CRAIGMOOR               39.19N  80.28W
05/12/2019                   HARRISON           WV   911 CALL CENTER

            FLOODING ON BUCKHANNON PIKE.

&&

EVENT NUMBER RLX1901548

RPY
Local storm report, May 12, 10:43 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1043 AM EDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     FLOOD            SALTWELL                39.36N  80.27W
05/12/2019                   HARRISON           WV   911 CALL CENTER

            FLOODING ALONG SALTWELL ROAD.

&&

EVENT NUMBER RLX1901549

RPY

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:53 AM EDTAreal Flood WarningRLXCalhoun, Doddridge, Gilmer, Harrison, Lewis, Ritchie and 2 more3 hr

Nearby

Flash Flood Warnings in Virginia, 2019Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.